Thursday, February 3, 2011

Lightweight

That's me.

Figuratively not literally. I'm nothing close to a lightweight literally.

But give me any type of medicinal help starts in hyrdoco and ends in done and I become a lightweight.

Nay, lightweight is still to tough.

I become a FEATHERrweight.

Yesterday I went to the Dr for some help fighting off a sickness that has been plaguing me for the past week. He faxed in a prescription for a Zpack and some cough syrup. I stopped on my way home and picked them up from the drugstore.

I took the first two pills from the Zpack while in the car. When I got home I glanced at the cough syrup looking for the tell tale yellow sticker that says "Caution: May cause drowsiness" and was surprised and pleased that there wasn't one on the bottle. I thought to myself "Awesome something I can take during the day and still get stuff done." (I didn't look at the actual name. I don't know why but I didn't.) I wasn't coughing right then so I thought I would wait to take some. Thank heavens I did.

Around 2 p.m. I decided that it was time to dose myself with some of that non-drowsy cough syrup. I looked at the dosage and it said to take one to two teaspoons every 6 hours as needed. Cool. I could take one dose now and then still be able to take one before bedtime. I'd been hacking pretty good so I opted for the two teaspoon option. Bad, bad idea.

At 2:20 I hopped in the Durango and drove up to pick up Jona from school. Came back home and was sitting here at the computer. I started to feel kind of tired but just figured it was because I had been up and about more than I had for past week. You know getting up and getting ready to go to the Dr., running to the store for my mom and getting Jona from school. McKenna got home around 3:00 she came downstairs and was talking to me telling me about school.

That's when the fuzziness hit. That's when I realized that the cough syrup was NOT non-drowsy. I got up walked five feet to the cough and dropped. The thing with the with me and hydrocodone is that it knocks me down but not out. I can still usually hear and understand what's going on around me but I can do anything. If I had taken that stuff any earlier there would have been no way I could have gone to pick up Jona.

But hey, I wasn't coughing.

Tyran called to see how I was doing at 5:00 and I told him what had happened. That's when I had McKenna get me the info on the cough syrup from upstairs. That's when I saw the actual name. As I chatted with Ty I said well it lasts for 6 hours so I should be okay around 8 tonight and reminded me how severely this type of drug effects me. I tried to be hopeful.

I thought that maybe if I got up and started moving around that I would be able to just "shake it off" so I got up, folded and put away a load of laundry and then I was back down on the couch. Ty and McKenna left for yoga, Jilli was having dinner at a friends house and the boys were home with me. I ate a few Triscuts and had some sips of DP to drink.

That's when things went from bad to worse. I got nauseated. And when I say nauseated I mean lay in one position no one move the couch or touch me or move really quickly in my line of site nauseated. It was horrid. I thought what if I have the flu?? I can't have the flu. But nope it was from that darn cough syrup.

But hey, I wasn't coughing.

When the nausea subsided is when I noticed my heart and the "lightheadedness". My heart felt like it does when it's flipped out before and my head and face were slightly numb. Lovely. I sat on the couch until 11 and then decided to see if I could get more comfy in bed. That lasted until 1 a.m. and I had to move back out to the couch where I finally fell asleep sitting up.

I still don't feel all that great and my face is still a little tingly and the cough is back.

Will I be taking any more of that cough medicine?

Nope. I think I'll stick with the cough drops.

And next time I won't look for that darn sticker. I'll check the actual name.



21 comments:

Kristina P. said...

Wow, that's scary! Good thing you weren't driving.

I usually take Benadryl when I need to sleep, like on a plane. Knocks me out in no time.

the fowlers said...

when i had bronchitis on and off for a year i got used to living on that stuff. it still made me dream that i was an m&m though. imagine how freaked out i was when those "become an m&m" commercials started coming on tv after that!

dayquil is actually worse on me than the hydrocodone. hope you get feeling better soon - with the help of some magic medicine that doesn't make you crazy.

Bonnie the Boss said...

I am on the other end of the scale, I can take quite a bit of medicine and it barely touches what is ailing me.
I am glad you are feeling a bit better now.
I can't believe how that effects you!! But at least the cough was gone, right?

Bonnie the Boss said...

I am on the other end of the scale, I can take quite a bit of medicine and it barely touches what is ailing me.
I am glad you are feeling a bit better now.
I can't believe how that effects you!! But at least the cough was gone, right?

Amy L said...

I have very similar reactions to that stuff. When the doctor asks me if I want a script for cough medicine now, I just say no - no matter what kind it is. I am extremely sensitive to medications - OTC strength works JUST fine for me TYVM.

I wonder what makes some people so much more sensitive than others?

Mary said...

Always, always, always read the label!! Remember last year when I had to take care of a kid b/c the pharmacist gave her an anti-psychotic instead of a steriod?

Sorry about feeling so icky! I hope it ends VERY VERY soon...along with all this cold weather!

Jenny said...

Hope you feel better soon. I just went to the dr on Tuesday and got diagnosed with pneumonia my self. The coughing I believe wears you out more than anything.

Just wrote about it here....
http://jennylynnblogs.blogspot.com/2011/02/sicko.html

Emmy said...

Oh no that sounds awful! My husband is just the opposite he could take like four times the dose and it wouldn't do anything for him.

I hope you get better and yes stay away from those meds!

The Kooky Queen--Rachel said...

Crazy!!! Can you imagine if you'd taken it BEFORE you picked up the kids? Yikes! I seriously can't understand why people take Lortabs for "FUN" because they just make me sleep for 6 hours.

Erin said...

But hey, you weren't coughing.

It's crazy, I know. I hope you start feeling better soon!

Barbaloot said...

I'm sorry-that sounds miserable!

ailinh harris said...

Oh no's! That is horrible! I hope you feel a little bit better soon.

Cynthia said...

Woah! That's a little scary. Glad you are okay!

Amander said...

Oh my goodness! As if you weren't sick enough already - boo!

Annette Lyon said...

Seriously scary and absolutely miserable!

I'm like Bonnie, which has its own frustrations--I can take enough meds to knock out a 300-lb man and it just barely touches the pain, sort of a, "Yeah, I guess it took the edge off. A little." And that's it.

sisterwendy said...

Meds effect me weird too, so I feel your pain :( Benadryl turns me into a zombie, I hate that feeling. But the nausea is the worst. I just have to hold real still and sleep it all off. Hope you feel better soon, this has lasted long enough!

M-Cat said...

Ohmycrap!!

Lucky for you - you weren't behind the wheel - gah!

I'm the opposite - I can drink the entire bottle and still do a crossword puzzle.

Teachinfourth said...

Wow, and isn't medicine actually supposed to help you?

Cheeseboy said...

That is insane. Get this, I was prescribed some hydro something last week by a doc to get rid of a rash. It made me so sick to my stomach. I threw it up and it gave me ulcers in my throat. Insane!

Lara said...

My mom is like that on certain medications, too! You'd think they'd ask you before prescribing it? I'm glad you're okay, and I hope that you feel all around better soon!

annie valentine said...

Babe, that's the worst cold story I've ever heard. Pain pills just make me itch.